Colorado, 2002

Tornado in Colorado, August 29, 2002

August 29, 2002 · NWS GJT · 1 event in 1 county or zone

A tornado touched down near the Rafter J subdivision and was seen by many eyewitnesses. The tornado moved very slowly northeast during its life span and remained between residences.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A tornado touched down near the Rafter J subdivision and was seen by many eyewitnesses. The tornado moved very slowly northeast during its life span and remained between residences. Damage was confined to trees and other vegetation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 29, 1:30 AM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Aug 29, 1:30 AM MST, 9 hours 33 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 AM MDT THU AUG 29 2002

LOW PRESSURE SYSTEM OVER THE WESTERN GREAT BASIN TO EJECT NORTH-
EASTWARD INTO THE NORTHERN PLAINS TODAY AND INTO TONIGHT. JET NOSING
INTO THE FOUR CORNERS ALREADY GENERATING SHOWERS AND THUNDERSTORMS
ACROSS SOUTHWESTERN CWFA. SO FAR...RAINFALL LIGHT BUT WINDS GUSTY AS
MID-LEVELS STILL RATHER DRY. DEWPOINT VALUES HAVE COME UP FROM
YESTERDAY OVER THE FOUR CORNERS...EXTENDING NORTH TO THE GRAND VALLEY
THIS MORNING. AS A RESULT...EXPECT NOT ALL THUNDERSTORMS TO BE DRY.
NONETHELESS...FIRE WEATHER STILL A MAJOR CONCERN WITH WATCH ALREADY
IN PLACE APPEARING WELL WARRANTED. WILL LET DAY SHIFT SETTLE DETAILS
OF POSSIBLE RED FLAG WARNING.

PRESENT FORECAST FOR TODAY APPEARS ON TRACK. MODELS CONTINUE TO SHOW
SHORTWAVE ENERGY AND JET INFLUENCE TO BE THE STORY TODAY. GIVEN
DEWPOINT FIELD ALLUDED TO ABOVE...WILL CONTINUE WITH BEST POPS OVER
THE SOUTHERN MOUNTAINS AND SCATTERED POPS ELSEWHERE. CLOUD COVER WILL
KEEP TEMPERATURES DOWN AND APPEARS MET DATA HAS GOOD HANDLE ON THE
SITUATION.

WAVE PUSHES EAST OF THE AREA TONIGHT...SO EXPECT SOME LINGERING
EVENING CONVECTION...THEN DRY AND CLEARING DURING THE REMAINDER OF
THE NIGHT TONIGHT. DRIER...SLIGHTLY MORE STABLE ENVIRONMENT IN PLACE
ON FRIDAY...THOUGH RESIDUAL MOISTURE AND INCREASED INSOLATION WILL
LIKELY YIELD SOME AFTERNOON/EVENING THUNDERSTORMS OVER THE HIGHER
TERRAIN. TEMPS SHOULD REBOUND WITH RETURN OF SUNSHINE AND MET
GUIDANCE AGAIN APPEARS TO HAVE GOOD HANDLE ON THE EVOLVING PATTERN.
LITTLE CHANGE INDICATED FOR SATURDAY. NL

EXTENDED (SUN-WED)...AVN HAS REMNANTS OF WESTERN TROF LIFTING
NORTHEAST ACROSS THE FORECAST AREA ON TUE...WHILE UPPER HIGH REMAINS
OVER NRN MEXICO/SRN NM THROUGH PERIOD. WILL CONTINUE WITH FORECAST OF
SWLY FLOW UNTIL THEN BASED ON AVN WITH SOME MID/HIGH LEVEL PACIFIC
MOISTURE ENTRAINED ACROSS THE AREA BEGINNING SUNDAY...AND THUS WILL
KEEP MENTION OF SLIGHT CHANCE FOR NOW ON SUN-MON ASSUMING ALSO SOME
WEAK EMBEDDED DISTURBANCES IN THE FLOW. THEN BETTER CHANCE FOR TUE AS
TROUGH LIFTS OUT. HOWEVER...ECWMF SHOWING MORE RIDGING OVER THE AREA
ON MONDAY WITH TROUGH NOW FARTHER WEST IMPLYING DRIER CONDITIONS...SO
WILL HAVE TO WATCH EVOLUTION.  JAD

.GJT...FIRE WEATHER WATCH THURSDAY FROM 1100 THROUGH 2200 MDT
       FOR ALL FIRE WX ZONES IN EASTERN UTAH AND WESTERN COLORADO.

In the hours before

Special weather statement, Aug 29, 5:40 AM MST, 5 hours 23 minutes before
COZ001>014-017>023-UTZ022>025-027>029-292130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
640 AM MDT THU AUG 29 2002

THUNDERSTORMS ALREADY MOVING ACROSS PORTIONS OF EASTERN UTAH AND
WESTERN COLORADO ARE EXPECTED TO INCREASE ACROSS THE REGION TODAY.
SOME STORMS WILL BE DRY...PRODUCING STRONG GUSTY OUTFLOW WINDS
TO 50 MPH WITH LITTLE RAINFALL. THESE STORMS WILL BE MOST NUMEROUS
ACROSS THE MOUNTAINS OF WESTERN COLORADO.

THE COMBINATION OF DRY THUNDERSTORMS...WARM TEMPERATURES AND LOW
HUMIDITIES...ESPECIALLY ACROSS THE NORTH...WILL INCREASE THE
POTENTIAL FOR NEW FIRE STARTS AND EXTREME FIRE BEHAVIOR.

EMERGENCY MANAGERS SHOULD MAINTAIN A HEIGHTENED STATE OF AWARENESS
TODAY DUE TO THE INCREASED THREAT OF WILDFIRES.

NL

The radar

The Grand Junction radar (KGJX), 203 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, La Plata

When
August 29, 11:03 AM MST to 11:11 AM MST
Where
La Plata County, 4 mi WSW of Durango
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -107.950

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyThe tornado archive for Colorado, 2002Warnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317870.